What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 28, 1:41 PM MST, 57 minutes earlier.
Area forecast discussion, Aug 28, 1:41 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
241 PM MDT Mon Aug 28 2023
...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...
.SYNOPSIS...
Issued at 222 PM MDT Mon Aug 28 2023
Scattered to numerous storms across eastern New Mexico will persist
during the overnight hours, gradually winding down closer to sunrise
Tuesday morning. Storm coverage drops Tuesday, compared to prior
days, thanks to slightly drier air filtering in from the north and
high pressure beginning to slide back east. Some isolated to
scattered storms are possible across the southwest and central
mountain chain drifting south. High pressure moves overhead late
Wednesday early Thursday with isolated high terrain storms during
the afternoon. High pressure shifts east of New Mexico late
Thursday and Friday as some monsoon moisture trying to clip
western NM, while central and eastern NM remaining mainly dry.
Meager monsoon moisture will provide some late day isolated
showers and storm across western and far northern NM this weekend
ahead of a storm system over the intermountain west. Drier
westerly flow overtakes the region by Monday. Temperatures will be
at to a few degrees normal, especially across the east, through
tomorrow before warming up to around 5 to 10 degrees above normal
late week into next weekend.
&&
.SHORT TERM...
(This evening through Tuesday night)
Issued at 222 PM MDT Mon Aug 28 2023
A few showers persisted over southeast NM early this morning with
some lower clouds along the east slopes of the central mountain
chain and into eastern NM. So far this afternoon, showers and storms
have been concentrated over north central NM as well as south of the
ABQ CWA. CAMS continue to suggest storms currently over and along
the east slopes of the Sangre de Cristo mountains will propagate
south and southeastward later this afternoon and this evening along
the east slopes of the central mountain chain and adjacent portions
of the eastern plains, although models don't focus the heaviest
precipitation so far to the east, for the most part it stays along
and west of the Pecos Valley. Consequently, an east wind into the
RGV at KSAF and KABQ, appears inevitable late this afternoon or
early this evening, possibly gusting to around 40 mph at KABQ. The
latest HRRR now has a second batch of showers developing over
northeast NM later this evening which also tracks southward so at
least some showers will continue after midnight along the central
mountain chain eastward.
Tuesday and Tuesday night will be less active as the upper high
center moves eastward and into NM. Showers and storms will be
focused over the higher terrain and move to the south or even
southwest, so less likely to stray very far from the mountains.
Highs Tuesday will be a little cooler than today's and a few degrees
below normal over the east.
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 222 PM MDT Mon Aug 28 2023
A fairly dry and hot long term period is expected, especially across
central and eastern NM. The 594 dm upper level high continues it's
trek east Wednesday, ending up over the NM/AZ border late in the
day. Temperatures will warm up to near average across eastern and
central areas to around 4 to 8 degrees above average across western
areas. Dry north and northeasterly flow will allow PWATs to continue
to drop, to around 0.50 to 0.75 inches areawide, resulting in just
an isolated coverage of storms across the southwest mountains.
The 592 dm high moves overhead Thursday morning east towards eastern
NM and the TX panhandle late in the day in response to an upper low
approaching the Pacific NW. This will warm temperatures across
central and eastern NM to 6 to 10 degrees above average. Monsoon
moisture of PWATs between 0.75 to just under 1 inch looks to return
to parts of western NM late Thursday resulting in some isolated
storms across the western high terrain. Friday will be pretty
similar to Thursday, outside of areas along and west of the central
mountain chain being a degree or two cooler, due to a little more
cloud cover from being on the eastern fringe of the monsoon moisture
plume over AZ. This monsoon plume over Arizona will be ahead of a
567 dm upper low, diving south and spinning over the Oregon and
Northern CA coast. Dry air will remain over eastern and parts of
central NM, thanks to southeasterly flow between the broad 595 dm
upper high over the central US and a newly developed upper low over
east TX.
The upper low moves southeast over the Great Basin Saturday,
shifting the weakening monsoon moisture plume more over the AZ/NM
border. The GFS depicts a little midlevel moisture compared to the
ECMWF with this monsoon plume and thus have slightly higher PWATS of
an inch compared to closer to 0.75 inches, according to the ECMWF.
Kept PoPs towards drier solutions with only an isolated to possibly
scattered coverage across the western and far northern high terrain,
given the position of the upper level low. The monsoon plume thins
out Sunday as it moves across northern NM with only an isolated
coverage of showers and storms across the northern and high terrain.
Dry westerly flow with PWATs under 0.50 inches overtakes the entire
state on Labor Day as the upper low opens up and moves northeast
over the northern and central Rockies. During the Labor Day holiday
weekend, high temperatures will be near to a degree or two below
average across western areas and around 3 to 8 degrees above average
across eastern areas. Overnight temperatures will be slightly above
average.
&&
.AVIATION...
(18Z TAFS)
Issued at 1115 AM MDT Mon Aug 28 2023
Lingering MVFR cigs over portions of ern NM at 17Z to continue
improving while convection begins to develop over the northern,
central and southwestern high terrain. Showers and tstms to become
more widespread aft 21Z with the stronger tstms producing gusty
variable winds to around 40kt and brief MVFR cigs obscuring
terrain. Forecast models indicate a cluster of storms moving off
the Sangre de Cristo mts by 23Z producing outflow winds and
eventually a gusty east wind into KSAF and KABQ. Tstms to wane aft
29/03Z but showers persisting over central and ern NM with lcl
MVFR cigs returning along the central mt chain.
&&
.FIRE WEATHER...
Issued at 222 PM MDT Mon Aug 28 2023
Scattered to numerous showers and thunderstorms, some with locally
heavy rain, will impact north central NM as well as the central
mountain chain across eastern NM this afternoon and tonight.
Isolated activity expected west of the Rio Grande Valley. Cell
motion will be to the southeast and south. Shower and storm chances
taper down on Tuesday as upper level high pressure starts to move
eastward and back over NM where it will reside Wednesday into
Saturday. Some moisture will linger though for isolated to scattered
showers and storms focused over the northern and western high
terrain Wednesday through Friday. The monsoon plume of moisture will
sharpen over eastern AZ and western NM Saturday but will be sheared
apart on Sunday as an stronger upper trough passes through the Great
Basin and CO Sunday/Monday, bringing drier air and some westerly
breezes next Monday. Temperatures will be near to above normal while
humidities trend somewhat drier but generally don't reach critical
thresholds.
Areas of fair to poor ventilation rates are forecast Tuesday
through Thursday with good to excellent rates forecast Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 61 91 62 95 / 0 0 0 0
Dulce........................... 48 86 50 88 / 10 10 5 10
Cuba............................ 53 83 54 85 / 20 10 5 10
Gallup.......................... 53 89 55 92 / 0 5 5 10
El Morro........................ 52 83 53 86 / 5 10 5 30
Grants.......................... 53 86 53 89 / 5 10 5 20
Quemado......................... 54 86 56 87 / 10 20 10 40
Magdalena....................... 58 82 58 85 / 30 20 20 30
Datil........................... 54 81 55 84 / 20 20 20 40
Reserve......................... 57 89 58 89 / 10 20 20 40
Glenwood........................ 65 92 64 91 / 20 30 20 50
Chama........................... 45 79 46 82 / 30 20 10 20
Los Alamos...................... 56 80 56 84 / 40 40 10 20
Pecos........................... 54 76 53 83 / 60 50 20 10
Cerro/Questa.................... 45 78 44 82 / 40 30 10 20
Red River....................... 41 71 40 75 / 50 40 10 20
Angel Fire...................... 40 70 37 76 / 50 50 10 20
Taos............................ 49 80 49 85 / 40 20 10 10
Mora............................ 49 73 47 80 / 60 50 20 20
Espanola........................ 53 85 53 90 / 40 20 10 10
Santa Fe........................ 56 80 56 86 / 50 30 10 10
Santa Fe Airport................ 57 82 56 89 / 40 20 5 5
Albuquerque Foothills........... 62 84 62 91 / 30 20 10 5
Albuquerque Heights............. 65 86 64 92 / 30 10 5 5
Albuquerque Valley.............. 60 88 60 94 / 30 10 5 5
Albuquerque West Mesa........... 64 87 63 92 / 30 10 5 5
Belen........................... 65 89 64 93 / 20 10 5 5
Bernalillo...................... 62 88 61 93 / 30 10 5 5
Bosque Farms.................... 62 88 61 93 / 30 10 10 5
Corrales........................ 62 88 62 93 / 30 10 5 5
Los Lunas....................... 63 88 63 93 / 30 10 5 5
Placitas........................ 61 84 60 91 / 40 20 5 5
Rio Rancho...................... 63 86 62 92 / 30 10 5 5
Socorro......................... 64 89 64 94 / 20 10 10 10
Sandia Park/Cedar Crest......... 56 78 56 82 / 40 30 10 10
Tijeras......................... 58 80 58 86 / 40 20 10 10
Edgewood........................ 56 79 55 86 / 50 30 10 10
Moriarty/Estancia............... 55 80 53 87 / 50 30 10 5
Clines Corners.................. 54 76 53 83 / 50 40 20 5
Mountainair..................... 56 79 55 84 / 40 20 10 10
Gran Quivira.................... 57 80 56 84 / 40 30 20 10
Carrizozo....................... 61 82 60 86 / 50 30 20 10
Ruidoso......................... 55 74 54 78 / 60 40 30 20
Capulin......................... 52 74 51 82 / 60 20 5 5
Raton........................... 53 79 51 88 / 60 30 10 10
Springer........................ 52 77 52 89 / 50 30 10 10
Las Vegas....................... 52 75 50 84 / 60 50 20 10
Clayton......................... 59 82 57 89 / 50 10 5 0
Roy............................. 56 78 54 84 / 60 30 10 5
Conchas......................... 60 82 58 91 / 70 20 10 0
Santa Rosa...................... 62 82 60 89 / 70 30 10 0
Tucumcari....................... 62 86 60 93 / 60 20 5 0
Clovis.......................... 62 85 60 91 / 50 20 10 0
Portales........................ 63 87 61 92 / 40 20 10 0
Fort Sumner..................... 63 86 62 90 / 70 20 10 0
Roswell......................... 67 90 66 95 / 60 30 10 0
Picacho......................... 61 81 60 86 / 60 30 20 10
Elk............................. 57 78 56 83 / 50 40 20 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ211-214-215-226.
&&
SHORT TERM...99
LONG TERM....71
AVIATION...99
In the hours before
Special weather statement, Aug 28, 12:05 PM MST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
105 PM MDT Mon Aug 28 2023
NMZ215-228-281930-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
105 PM MDT Mon Aug 28 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLFAX COUNTY
THROUGH 130 PM MDT...
At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ute Park, or 29 miles east of Questa, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cimarron, Ute Park and Philmont Scout Ranch.
This includes Highway 64 between Mile Markers 294 and 314.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3650 10479 3637 10508 3656 10517 3657 10516
3659 10516 3661 10518 3662 10517 3666 10517
3673 10502
TIME...MOT...LOC 1905Z 329DEG 14KT 3663 10507
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 28, 12:30 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
130 PM MDT Mon Aug 28 2023
NMZ213-215-282000-
East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristo
Mountains-
130 PM MDT Mon Aug 28 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLFAX COUNTY
THROUGH 200 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cimarron Canyon State Park, or 25 miles northeast of Taos, moving
south at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Angel Fire, Eagle Nest, Cimarron Canyon State Park, Vietnam Veterans
Memorial State Park, Eagle Nest Lake State Park and Ute Park.
This includes the following highways...
Highway 64 between Mile Markers 274 and 301.
State Road 434 between Mile Markers 34 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3659 10503 3631 10507 3640 10532 3642 10532
3641 10534 3641 10535 3664 10524
TIME...MOT...LOC 1930Z 016DEG 16KT 3655 10516
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 28, 1:52 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT Mon Aug 28 2023
NMZ215-282130-
East Slopes Sangre de Cristo Mountains-
252 PM MDT Mon Aug 28 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MORA COUNTY THROUGH 330
PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ocate, or 15 miles northeast of Mora, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rainsville and Ojo Feliz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3618 10498 3605 10491 3604 10492 3604 10491
3595 10486 3593 10500 3597 10500 3598 10503
3595 10504 3594 10506 3593 10505 3592 10523
3615 10521
TIME...MOT...LOC 2052Z 353DEG 8KT 3610 10509
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
12Special weather statement, Aug 28, 2:21 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
321 PM MDT Mon Aug 28 2023
NMZ215-228-229-282145-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Northeast Highlands-
321 PM MDT Mon Aug 28 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL SAN MIGUEL AND
SOUTH CENTRAL MORA COUNTIES THROUGH 345 PM MDT...
At 321 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near La Cueva, or 9 miles southeast of Mora, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Valmora, La Cueva, Watrous, Ojo Feliz, Golondrinas, Luceros,
Rainsville and Shoemaker.
This includes the following highways...
Interstate 25 between Mile Markers 352 and 380.
State Road 104 between Mile Markers 4 and 6.
State Road 94 between Mile Markers 17 and 18.
State Road 434 near Mile Marker 0.
State Road 518 between Mile Markers 13 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
&&
LAT...LON 3596 10535 3612 10505 3583 10468 3557 10513
TIME...MOT...LOC 2121Z 336DEG 16KT 3592 10517
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
12Special weather statement, Aug 28, 2:31 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
331 PM MDT Mon Aug 28 2023
NMZ215-227-228-282200-
Far Northeast Highlands-East Slopes Sangre de Cristo
Mountains-Johnson and Bartlett Mesas Including Raton Pass-
331 PM MDT Mon Aug 28 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL COLFAX COUNTY THROUGH
400 PM MDT...
At 331 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Cimarron, or 23 miles northwest of Springer, moving
south at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cimarron and Philmont Scout Ranch.
This includes Highway 64 between Mile Markers 306 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3668 10499 3674 10478 3649 10459 3638 10497
TIME...MOT...LOC 2131Z 356DEG 13KT 3662 10488
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12